Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 76, NWS San Angelo, TX

August 7, 1997Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 7, 1997, 7:26 AM CDT for Crockett County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1997, 7:26 AM CDT (12:26 UTC)
Expired
Aug 7, 1997, 12:00 PM CDT
In force
5 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 071227
FFWSJT
TXC105-071700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 AM CDT THU AUG 7 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...SOUTHERN CROCKETT COUNTY
 
AT 720 AM...DOPPLER RADAR ESTIMATED NEARLY 4 1/2 INCHES OF RAIN HAS
FALLEN OVER SOUTHWEST PORTIONS OF CROCKETT COUNTY DURING THE PAST 5
HOURS. MODERATE AND OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO
CONTINUE THROUGH AROUND 10 AM WITH AN ADDITIONAL INCH OF RAIN
POSSIBLE. THIS WILL LIKELY FLOOD LOW WATER CROSSINGS ESPECIALLY
ALONG FARM TO MARKET ROAD 2083.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:30 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 2:30 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 AM CDT THU AUG 7 1997

BECOMING LESS CONCERNED ABOUT FLASH FLOOD THREAT AS FRONT CONTINUES
TO MOVE SOUTHEAST INTO CENTRAL TEXAS. WINDS BEHIND THIS COLD FRONT
HAVE GUSTED UP TO 29 KTS AT SJT WITH FRONTAL PASSAGE. BETTER UPPER
SUPPORT BEHIND THE FRONT WILL ALLOW FOR A CHANCE OF SHOWERS AND
MOSTLY CLOUDY SKIES WELL BEHIND THE FRONT MAKING FOR A COOL DAY
ACROSS MUCH OF THE FORECAST AREA TODAY.

CURRENT PRECIPITATION OVER THE EASTERN BIG COUNTRY WILL RESULT IN
LOWER FFG VALUES IN THIS AREA FOR TOMORROW. RADARS ESTIMATE LOCAL
STORM TOTALS UP TO 3 INCHES IN THROCKMORTON AND SHACKELFORD COUNTIES.
SO FAR RAINFALL RATES HAVE BEEN SLOW ENOUGH TO LET VEGETATION AND DRY
GROUNDS SOAK IT UP. PRECIPITABLE WATER VALUES FROM 00Z SOUNDINGS
REMAINED WELL BELOW 150 PERCENT OF NORMAL WHICH SHOULD ALSO HELP TO
MINIMIZE THE FLOODING THREAT. STILL WITH THE GOOD SOAKING THIS
MORNING AND ANOTHER SHORTWAVE HEADING SOUTH FROM COLORADO...WILL
FAVOR MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. HOWEVER...WATER
VAPOR IMAGERY SHOWS ABUNDANT TROPICAL MOISTURE CONTINUES TO FEED INTO
TEXAS...AND UPPER DIFFLUENCE REMAINS IN PLACE...SO LATER SHIFTS WILL
HAVE TO MONITOR THE SITUATION.

ETA AND NGM SHOW REASONABLE AGREEMENT ON QPF FORECAST THROUGH ABOUT
18 HOURS WITH ETA SHOWING BETTER REPRESENTATION OF THE STRONG COLD
FRONT. BEYOND 18 HOURS THE NGM GOES FORECASTS LIGHTER PRECIPITATION
AMOUNTS THAN THE ETA. PREFER THE ETA IN THE 2ND PERIOD AS DAYTIME
CONVECTION WILL LIKELY KEEP THE FRONT SOUTH OF THE AREA WITH A GOOD
TEMPERATURE GRADIENT ALONG IT AND SURFACE DEWPOINTS IN THE LOW TO MID
70S FEEDING INTO THE BOUNDARY. FAVOR A BLEND OF ETA AND AVIATION
SOLUTIONS WITH HEAVIEST RAINFALL AMOUNTS SOUTHEAST OF THE COUNTY
WARNING AREA OVER CENTRAL TEXAS AND A BROAD AREA OF MODERATE RAINFALL
TO BE ANTICIPATED WITH STRATIFORM RAIN AND SOME ELEVATED CONVECTION
ACROSS THE COUNTY WARNING AREA.

EXPECT AIR TO BECOME STABLE BY MIDNIGHT TONIGHT WITH AREAS OF FOG
DEVELOPING. WILL FAVOR NGM GUIDANCE TEMPS FOR ABI AND WILL APPLY
THOSE TEMPS SOUTH ACROSS THE REST OF THE FORECAST AREA.

ABI 077/068 64
SJT 078/067 65
JCT 078/067 65

15

In the hours before

Special weather statement, Aug 7, 5:43 AM CDT, 1 hour 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-080500-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
543 AM CDT THU AUG 7 1997

...SCATTERED TO NUMEROUS NONSEVERE THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS WEST CENTRAL TEXAS TODAY THROUGH THIS EVENING...
...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN EDWARDS
PLATEAU...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT AND
ABUNDANT TROPICAL MOISTURE TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY THROUGH THIS EVENING.
A BROAD AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE VERY
SLOWLY SOUTHEAST ACROSS THE AREA AFFECTING MUCH OF WEST CENTRAL
TEXAS THROUGHOUT THE DAY.

WITH COOL DAYTIME TEMPERATURES AND LIGHT UPPER LEVEL WINDS...SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL
AMOUNTS WILL LIKELY PRODUCE FLOODING OF POOR DRAINAGE AREAS. THE
MOST LIKELY AREAS TO RECEIVE FLOODING WILL BE OVER THE NORTHERN
EDWARDS PLATEAU WHERE SHOWERS AND THUNDERSTORMS HAVE ALREADY
PRODUCED UP TO 2 INCHES OF RAINFALL. RAINFALL IS EXPECTED TO
DIMINISH ACROSS THE AREA BY LATE THIS EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND
NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE WESTERN PARTS OF
NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS
OUTLOOKS SEE PRODUCTS OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:55 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor65 min
Aug 6, 9:21 PM CDTTornado WarningSJTShackelford49 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.